Hail, Stearns
- When
- June 10, 2:55 PM CST
- Where
- Stearns County, 1.66 mi SE of St Joseph
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.555, -94.303
The afternoon of Sunday, June 10th, a line of thunderstorms developed along a cold front across western Minnesota, and quickly became severe as they moved to the east-northeast across central and southern Minnesota. Initially, large hail was the main hazard, but it evolved into severe downburst winds across eastern Minnesota as this line moved to the east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The afternoon of Sunday, June 10th, a line of thunderstorms developed along a cold front across western Minnesota, and quickly became severe as they moved to the east-northeast across central and southern Minnesota. Initially, large hail was the main hazard, but it evolved into severe downburst winds across eastern Minnesota as this line moved to the east. There was one confirmed report of a tornado in northern Le Sueur County and southern Scott County.
One area that had significant damage was across southern Ramsay County near Highland Park where numerous trees and large limbs were blown down. Some of the blown down tree limbs caused damage to cars. Thousands of people lost electrical power as trees and power lines were toppled by severe thunderstorms that rattled through the southern metro area. Lightning from these thunderstorms across eastern Minnesota struck a home in Apple Valley, and a pole barn in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 10, 2:25 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 325 PM CDT SUN JUN 10 2012 .DISCUSSION... SHORT TERM CONCERN REMAINS SEVERE WEATHER THREAT ASSOCIATED WITH WESTERN MINNESOTA BORDER COLD FRONT. CONVECTION BEGINNING TO DEVELOP ALONG FRONTAL BOUNDARY. MOST UNSTABLE CAPES AROUND 2000 J/KG AHEAD OF THE BOUNDARY WITH DOWNDRAFT CAPES NOT FAR BEHIND. EFFECTIVE SHEAR VALUES OF 30 KNOTS PLUS VICINITY OF THE BOUNDARY WILL BE ENOUGH TO GENERATE SEVERE STORMS WITH STRONG WINDS AND HAIL THIS EVENING. EXPECT ACTIVITY TO WANE AS THE EVENING WEARS ON AND MOVES INTO WESTERN WISCONSIN. FRONT MOVES THROUGH WESTERN WISCONSIN THROUGH 12Z MONDAY. COLD AIR ALOFT/UPPER TROUGH SHOULD BE ABLE TO DEVELOP SOME AFTERNOON INSTABILITY SHOWERS OVER NORTHERN MINNESOTA WITH A FAIR AMOUNT OF CUMULUS INTO THE CENTRAL CWA. WILL HOLD ONTO SOME SMALL CHANCE SHOWERS NORTHERN PORTION OF THE AREA IF INDEED SHOWERS DEVELOP AND MOVE SOUTHEAST NEAR THE CWA. HIGH TEMPERATURES MONDAY WILL COOL OFF SOME 10 TO 15 DEGREES FROM TODAYS TEMPERATURES. CLEARING AND COOL CONDITIONS WILL BE RULE FOR TUESDAY AS THE SURFACE HIGH MOVES ACROSS THE REGION TUESDAY AND TUESDAY NIGHT. RETURN FLOW AND INCOMING SHORT WAVE WILL DRIVE CLOUDS AND CHANCE OF SHOWERS AND THUNDER INTO MINNESOTA BY WEDNESDAY. THIS LIFTS NORTH AND EAST AND SHOULD FOCUS MAIN THREAT OVER CENTRAL AND NORTHERN PORTIONS OF THE AREA. LONGER TERM MODELS DIVERGE SOME ON OVERALL DEVELOPMENT OF UPPER AIR PATTERN...WITH THE THE GFS HAVING SOME CONVECTIVE FEEDBACK PROBLEMS LATER IN THE PERIOD AND IS MORE AMPLIFIED WITH WEST COAST TROUGH. THE 12Z ECMWF IS A BIT MORE PROGRESSIVE WITH THE UPPER TROUGH AND DRIVES ANOTHER BOUNDARY ACROSS THE REGION NEXT WEEKEND. WITH EVENTUAL RIDGING/HIGHER HEIGHTS ENVELOPING THE AREA...WE SHOULD SEE TEMPERATURES WARM THROUGH THE 80S THE END OF THE WEEK AND INTO NEXT WEEKEND...AHEAD OF THE BOUNDARY. && .AVIATION.../18Z TAF ISSUANCE/ CDFNT SNAKING SSWWD FROM NW MN INTO ERN SD MAKING SLOW PROGRESS TO THE E THUS FAR TDA. ONCE EARLY MORNING CONVECTION DISSIPATED SHORTLY AFTER DAYBREAK...STORMS OVER CENTRAL-WESTERN MN HAVE BEEN HARD TO COME BY...MAINLY DUE TO EFFECTIVE MORNING CAPPING AND LATER ONSET OF STRONGER JETTING ALOFT. HAVE BEEN GETTING INDICATIONS THAT THE CAP IS BREAKING WHICH WILL ALLOW CONVECTION TO DEVELOP...MAINLY DUE TO ADDITIONAL CUMULUS DEVELOPMENT OVER MUCH OF THE AREA. THIS WILL TRANSLATE TO SHWRS/TSTMS FORMING JUST AHEAD OF AND ALONG THE FRONT ITSELF AS IT PUSHES EAST. TIMING FROM THE 12Z TAFS LOOKED PRETTY GOOD SO HAVE JUST DELAYED THE ONSET BY 1-2 HRS IN THE 18Z TAFS BUT GENERALLY LEFT OTHER ELEMENTS ALONE. ONCE THE CONVECTION PUSHES THRU...CLOUD DECKS WILL LOWER SLIGHTLY...INCLUDING REACHING MVFR LEVELS FOR A FEW HOURS BEFORE SCATTERING OUT DURG THE EARLY MORNING HOURS. HAVE THEN LEFT ONLY HIGH SCT CLOUDS IN PLACE THRU TMRW MRNG...BUT THERE MAY BE SOME LOWER CUMULUS CLOUDS DEVELOPMENT BY MID- TO LATE- TMRW AFTN. REGARDING CONVECTION...HAVE GENERALLY GONE INTO THE LOW-END MVFR TO HIGH-END IFR...BUT WILL MONITOR FOR WORSE CONDITIONS AND AMEND AS NEEDED. WINDS WILL ALSO CONTINUE TO BE ON THE BREEZY SIDE FROM THE SW...BRIEFLY TURNING TO NW IMMEDIATELY BEHIND THE CONVECTION BEFORE SWITCHING BACK TO SW. MSP...TIMING OF TSTMS LOOKS TO BE MAIN ISSUE WITH TAFS /AND ITS ASSOCIATED PROBLEMS OF FLIGHT CONDITION DEGRADATION/. CDFNT OVER WRN MN IS MAKING SLOW PROGRESS...SO THAT WITH LATEST MODEL GUIDANCE INDICATING A SLIGHTLY LATER IMPACT OF STORMS...HAVE DELAYED THE ONSET OF STORMS AT MSP BY A COUPLE OF HOURS AND ALSO EXTENDED THE DURATION OF THE TEMPO GROUP. STILL LOOKS GOOD TO HAVE IFR CONDITIONS ADVERTISED ATTM...BUT WOULD NOT BE SURPRISED IF CONDITIONS BRIEFLY ARE WORSE IF/WHEN A STORM GOES DIRECTLY OVER THE FIELD. MVFR CIGS WILL THEN FOLLOW FOR A FEW HOURS AFTER THE STORMS AS THEY EXIT TO THE EAST...THEN VFR CONDITIONS LATE TONIGHT THRU MUCH OF MONDAY. STRONG SW WINDS WILL CONTINUE THRU THIS AFTN...AND DURING TSTM INITIALIZATION. HOWEVER, WINDS WILL BRIEFLY SHIFT TO NW BEHIND THE STORMS BEFORE SETTLING BACK TO SW. CONDITIONS IMPROVE TO VFR TMRW. OUTLOOK... .TUE...VFR/SKC. WINDS NW 5-10 KT. .WED...VFR TO MVFR WITH SCTD SHWRS/TSTMS WEST. VFR EAST. S WINDS 10-15 KT. .THU...VFR TO MVFR WITH ISOLD SHWRS/TSTMS NORTH. VFR CENTRAL AND SOUTH. S WINDS AROUND 10 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && DWE/JPC
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 121 PM CDT SUN JUN 10 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 121 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. THE PRIMARY SEVERE THREATS WILL BE FROM LARGE HAIL AND STRONG STRAIGHT LINE WINDS...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT IN THE AFTERNOON. STORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT BETWEEN 2 PM AND 4 PM IN WESTERN MINNESOTA AND WILL QUICKLY DEVELOP INTO A LINE THAT WILL MOVE INTO EASTERN MINNESOTA DURING THE EVENING AND ACROSS WESTERN WISCONSIN TONIGHT. IN ADDITION...UNSEASONABLY WARM CONDITIONS ARE EXPECTED TODAY AHEAD OF THE COLD FRONT ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN...WHERE AFTERNOON HIGHS ARE AGAIN EXPECTED TO TOP OUT IN THE UPPER 80S TO LOWER 90S. PLAN ON TAKING EXTRA PRECAUTIONS IF YOU WORK OR SPEND AN EXTENDED PERIOD OF TIME OUTSIDE. STRONG SOUTH WINDS WILL RETURN AHEAD OF THE COLD FRONT ACROSS THE MINNESOTA PORTION OF THE OUTLOOK AREA BY LATE THIS MORNING. SUSTAINED WINDS OF 25 TO 30 MPH...WITH GUSTS BETWEEN 30 AND 40 MPH ARE EXPECTED BY THE AFTERNOON EAST OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA TUESDAY NIGHT THROUGH SATURDAY. THOUGH THE MOST LIKELY PERIODS FOR STORMS LOOKS TO BE TUESDAY NIGHT INTO WEDNESDAY FROM SOUTHWEST MINNESOTA INTO CENTRAL MINNESOTA AND AGAIN FRIDAY NIGHT INTO SATURDAY ACROSS THE ENTIRE OUTLOOK AREA. AT THIS TIME...THE SEVERE WEATHER THREAT WITH ANY OF THIS ACTIVITY LOOKS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON THROUGH THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT SUN JUN 10 2012
MNZ043-102000-
MORRISON-
231 PM CDT SUN JUN 10 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER MORRISON COUNTY THROUGH
300 PM CDT...
AT 229 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF RANDALL. THIS STORM WAS MOVING NORTHEAST
AT 45 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CUSHING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4629 9434 4626 9434 4623 9439 4621 9438
4605 9458 4609 9465 4634 9461 4631 9454
4634 9446 4634 9442
TIME...MOT...LOC 1932Z 204DEG 41KT 4613 9458
JPCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT SUN JUN 10 2012
MNZ041-102030-
DOUGLAS-
303 PM CDT SUN JUN 10 2012
...THUNDERSTORMS MOVING OVER DOUGLAS COUNTY THROUGH 330 PM CDT...
AT 302 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF MILTONA. THIS STORM WAS MOVING NORTHEAST
AT 45 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEAF VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4611 9558 4612 9522 4610 9521 4593 9535
4600 9559 4612 9564 4612 9559
TIME...MOT...LOC 2004Z 212DEG 38KT 4606 9541SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 PM CDT SUN JUN 10 2012
MNZ042-102100-
TODD-
325 PM CDT SUN JUN 10 2012
...THUNDERSTORMS MOVING INTO TODD COUNTY THROUGH 400 PM CDT...
AT 321 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF PARKERS PRAIRIE. THIS STORM WAS
MOVING NORTHEAST AT 50 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BERTHA.
HEWITT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4637 9483 4615 9514 4616 9516 4629 9517
4636 9516 4637 9515 4638 9484
TIME...MOT...LOC 2025Z 212DEG 44KT 4626 9522SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 339 PM CDT SUN JUN 10 2012 MNZ041-048-055>057-102130- CHIPPEWA-DOUGLAS-KANDIYOHI-POPE-SWIFT- 339 PM CDT SUN JUN 10 2012 ...THUNDERSTORMS MOVING OVER CHIPPEWA...DOUGLAS...KANDIYOHI...POPE AND SWIFT COUNTIES THROUGH 430 PM CDT... AT 337 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF STARBUCK TO 6 MILES NORTHWEST OF GLUEK. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... STARBUCK. LONG BEACH. LOWRY. MURDOCK. FORADA. NELSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 4606 9517 4519 9515 4492 9562 4573 9560 TIME...MOT...LOC 2040Z 207DEG 45KT 4559 9546 4506 9555 JPC
The Minneapolis radar (KMPX), 97 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
27 thunderstorm wind, 4 hail, 2 tornado, 2 lightning. Local standard time, as filed.
Power lines were blown down at Shamineau Lake.
Two trees were blown down across County Road 1.
Several trees were uprooted at the intersection of Highway 15, and County Road 47.
Several trees were blown down, along with a metal shed, and power poles.
Several trees were blown down, along with a fence in a baseball field, and two large pine trees.
Multiple trees were blown down in Kathio State Park.
Several large tree limbs were blown down, with some damage to bleachers at the city park.
Several large tree branches were blown down.
A tree was blown down in St. Francis, and blocked a road.
A large tree was uprooted near Highway 101 and Gladstone Blvd in the northwest section of Maple Grove.
Several large tree branches were blown down.
Several large tree branches were blown down at the intersection of Highway 47, and County Road 53.
A large tree was blown down near Highway 19.
A power line and large tree were blown down at Fernbrook Lane and 129th Ave.
An EF-0 tornado formed approximately 6.5 miles south of Belle Plaine...just south of the Le Sueur, Scott County line, and moved northeast into Scott County. Damage was associated with down trees, some shingles blown off, plus a chimney toppled at a house. Maximum width was 50 yards.
A tree and power line were blown down on Shoreline Drive.
An EF-0 tornado continued from Le Sueur County, into Scott County and moved northeast for approximately 1.7 miles before dissipating 4.5 miles south-southeast of Belle Plaine. The tornado had a maximum width of 50 yards. A farm near Henderson sustained heavy damage, with a 60,000 bushel grain bin destroyed and at least one other damaged, plus a workshop roof was blown off, with rafters and support beams cracked in a storage shed.
Several power lines were blown down near Shadywood Road.
Roof damage occurred to a home southwest of Jordan, along with numerous trees blown down.
A large tree was blown down near County Road 50 and 53.
Severe winds caused a roof of a home to blow off, along with a large grain bin destroyed.
A large tree was blown down on Highway 7, east of County Road 44.
Power was lost in the town of Clarks Grove due to a severe wind gust.
Several trees were blown down across western Dakota County which included the cities of Lakeville, and Farmington.
Numerous large trees and tree limbs were blown down in a large swath from near the Highland Park area, northeast toward Randolph Avenue. In addition, some of the trees landed on vehicles and caused damage.
Several trees were blown down, with numerous reports of power outages in the area.
Several trees and power lines were blown down in the area.
The Stillwater Fire Department spent more than three hours extinguishing a pole barn fire on the 12000 block of Lockridge Avenue North Sunday night due to a lightning strike. Damage to a 40-foot-by-50-foot pole barn was estimated at $350,000.
Fire crews worked on the fire until 1:30 a.m. Monday. No injuries were reported.
A lightning strike hit a gas meter on one home on 131th Street Southwest. The lightning traveled along the gas line, skipping one house and igniting another house nearby.
One of the homes suffered significant damage as a result of the fire. There were no injuries in the fire, and one other house suffered minor damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381423, 377464, 381484, 377448, 377442, 377445, 377446, 377443, 377447, 377451, 377452, 377453, 377454, 381708, 381737, 377455, 377456, 377463, 377458, 381494, 377459, 381495, 377460, 381729, 377461, 377466, 377465, 377471, 381711, 377470, 377472, 377467, 377468, 377577, 377575.